Georgia, 2012Damaging Wind in Georgia, May 9, 2012
May 9, 2012 · NWS JAX · 1 event in 1 county or zone
An approaching frontal system and passing upper level energy brought a warm and moist southwest flow over the area. Increased instability and active sea breeze and outflows sparked isolated strong to severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching frontal system and passing upper level energy brought a warm and moist southwest flow over the area. Increased instability and active sea breeze and outflows sparked isolated strong to severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 9, 1:02 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, May 9, 1:02 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
202 PM EDT WED MAY 9 2012
...STRONG TO LOCALLY SEVERE THUNDERSTORMS POSSIBLE THROUGH
THIS EVENING...
.SHORT TERM /TONIGHT THROUGH THURSDAY/...
ISOLATED TO SCATTERED SHOWERS CONTINUE TO GRADUALLY DEVELOP ACROSS
NORTHEAST FLORIDA...WITH MORE ORGANIZED ACTIVITY ENTERING SOUTHEAST
GEORGIA IN ADVANCE OF A COLD FRONT. THE FRONTAL BOUNDARY WILL ENTER
FAR SOUTHEAST GEORGIA LATER THIS AFTN...CROSSING NORTHERN FLORIDA
THIS EVENING...EXITING OVERNIGHT/EARLY THURSDAY. A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS FOR MOST OF THE AREA THROUGH THIS
EVENING...THINKING THE GREATEST RISK WILL BE ACROSS SOUTHEAST
GEORGIA CLOSER TO THE GREATEST DEEP LAYER SHEAR. WILL USE GUSTY
WINDS/SMALL HAIL FOR THE STORMS THROUGH THIS EVENING...WITH NUMEROUS
POPS FOR SE GA/EXTREME NE FL...AND SCATTERED POPS FURTHER SOUTH.
ACTIVITY WILL WEAKEN LATER THIS EVENING AS THE FRONT MOVES SOUTH.
CONDITIONS WILL DRY OUT THURSDAY AS THE FRONT EXITS TO THE SOUTHEAST.
MILD LOW TEMPERATURES IN THE 60S WILL PREVAIL TNGT...WITH COOLER
LOWER/MID 80S FOR MOST AREAS THURSDAY.
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD NORTH OF THE REGION FOR THURSDAY NIGHT INTO
THE WEEKEND. THE ONSHORE FLOW SHOULD PROVIDE ENOUGH MOISTURE FOR
PRECIP SATURDAY INTO SUNDAY. MODELS INDICATE AN UPPER TROUGH OVER
THE GULF...WITH A WEAK SURFACE LOW TO THE WEST OF FLORIDA FOR THE
FIRST HALF OF NEXT WEEK...WHICH SHOULD KEEP THE REGION SOMEWHAT
UNSETTLED...SO CONTINUED WITH PRECIP CHANCES THROUGH THE PERIOD.
EXPECTING TEMPERATURES TO GENERALLY BE A FEW DEGREES BELOW NORMAL.
&&
.AVIATION...
CONVECTION IS EXPECTED TO DEVELOP ACROSS THE FORECAST AREA THIS
AFTERNOON AND CONTINUE THROUGH EARLY EVENING...AHEAD OF AN
APPROACHING FRONTAL BOUNDARY. THIS FRONT WILL PASS SOUTH OF AREA
TERMINALS OVERNIGHT. WHILE CONVECTION WILL BE POSSIBLE THROUGH
AROUND MIDNIGHT...MOST OF IT IS EXPECTED LATE THIS AFTERNOON AND
EARLY EVENING. WHILE PREVAILING VFR CONDITIONS ARE EXPECTED
REDUCED CONDITIONS CAN BE EXPECTED IN AND NEAR STORMS...AS WELL AS
IN EARLY MORNING FOG AT VQQ/GNV.
&&
.MARINE...
WINDS/WAVES BELOW CRITERIA INTO THIS EVENING...WITH WINDS INCREASING
TO SCEC LATE TNGT/THURSDAY OFFSHORE IN THE WAKE OF A COLD FRONT.
WINDS BRIEFLY DIMINISH LATE THURSDAY/THURSDAY NIGHT AS WEAK HIGH
BUILDS NEAR THE COAST. HIGH PRES RIDGE REESTABLISHES NORTH OF THE
AREA FOR INCREASING WINDS FRIDAY INTO EARLY NEXT WEEK.
RIP CURRENTS: LOW RISK THROUGH THURSDAY.
&&
.FIRE WEATHER...
CONVECTION IS EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON AND
EVENING...AHEAD OF AN APPROACHING COLD FRONT. THIS FRONT WILL
MOVE SOUTH OF THE REGION OVERNIGHT INTO THURSDAY MORNING. DRIER
AIR WILL ADVECT SOUTH BEHIND THIS FRONT. WHILE MIN RH VALUES ARE
EXPECTED TO FALL BELOW 35 PERCENT OVER THE SUWANNEE VALLEY FOR
THURSDAY AND FRIDAY...WINDS...ERC AND DISPERSIONS ARE NOT EXPECTED
TO REACH RED FLAG CRITERIA. AS HIGH PRESSURE BUILDS NORTHEAST OF
THE REGION OVER THE WEEKEND...ONSHORE FLOW SHOULD RESULT IN HIGHER
RH VALUES.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 61 83 53 84 / 50 0 0 0
SSI 66 79 63 79 / 60 0 0 0
JAX 64 82 58 83 / 60 10 0 0
SGJ 67 80 65 79 / 50 10 0 10
GNV 65 85 56 85 / 40 10 0 0
OCF 67 86 59 87 / 40 20 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
ALLEN/STRUBLE/KEEGAN
Hazardous weather outlook, May 9, 11:25 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1225 PM EDT WED MAY 9 2012
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-101000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL
CAMDEN-
1225 PM EDT WED MAY 9 2012
THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.
..SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING...
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SOME THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND
EVENING...WITH THE MAIN SEVERE THREATS DAMAGING WINDS AND LARGE
HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA SUNDAY THROUGH TUESDAY
AS AN UPPER TROUGH SLOWLY APPROACHES THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER...SPOTTER
ACTIVATION MAY BE NEED LATER THIS AFTERNOON AND EVENING.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, May 9, 3:16 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 PM EDT WED MAY 9 2012
GAZ132>134-149-150-092100-
ATKINSON-BACON-COFFEE-JEFF DAVIS-WARE-
416 PM EDT WED MAY 9 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
NORTHWESTERN WARE...SOUTHERN JEFF DAVIS...NORTHWESTERN ATKINSON...
WESTERN BACON AND COFFEE COUNTIES FOR STRONG WINDS AND SMALL HAIL
VALID UNTIL 500 PM EDT...
AT 416 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 11 MILES WEST OF DOUGLAS...OR 9 MILES SOUTH OF
AMBROSE...MOVING EAST AT 25 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND BROXTON...DOUGLAS...WEST GREEN AND NICHOLLS
THROUGH 500 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3148 8312 3158 8306 3171 8264 3141 8257
3137 8312 3148 8314
TIME...MOT...LOC 2016Z 261DEG 21KT 3147 8303
STRUBLESpecial weather statement, May 9, 3:42 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 PM EDT WED MAY 9 2012
GAZ132>136-150-151-092130-
APPLING-BACON-COFFEE-JEFF DAVIS-PIERCE-WARE-WAYNE-
442 PM EDT WED MAY 9 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE...EXTREME NORTHWESTERN WARE...NORTHERN PIERCE...SOUTHERN JEFF
DAVIS...SOUTHERN APPLING...BACON AND EXTREME EASTERN COFFEE COUNTIES
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 530 PM EDT...
AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES WEST OF ALMA...MOVING EAST AT 25 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ALMA...NEW
LACY AND SURRENCY THROUGH 530 PM EDT. HAIL UP TO THREE QUARTER INCH
IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3181 8210 3150 8201 3142 8257 3168 8263
TIME...MOT...LOC 2043Z 261DEG 22KT 3156 8249
STRUBLE
Thunderstorm Wind, Bacon
- When
- May 9, 3:50 PM EST
- Where
- Bacon County, 1.18 mi W of Rockingham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.550, -82.440
Trees were blown down blocking Bennett Still Highway. The time of the event was based on radar imagery.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, May 9 to 31, 20125 injured · $2.5 million · 1 event
- Tornado in Louisiana, May 9, 2012$100,000 · EF1 · 1 event
- Damaging Winds and Heavy Rain in Arizona, May 9, 2012$235,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, May 9, 2012$43,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Texas, May 9, 2012$25,000 · 1.75 in hail · 6 events
- Damaging Winds and Lightning Strike in North Carolina, May 9, 2012$11,000 · 50 kt wind · 15 events
- Damaging Wind in Georgia, May 9, 2012$20,000 · 55 kt wind · 1 event
- Damaging Winds in South Carolina, May 9, 2012$6,000 · 50 kt wind · 9 events
- Hail in Florida, May 9, 20121.5 in hail · 6 events
- Hail in Ohio, May 9, 20120.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 9, 20124 events
- Damaging Winds in North Carolina, May 9, 2012$5,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381223.